Thunderstorm Wind, Owen
- When
- March 3, 4:35 PM EST to 4:36 PM EST
- Where
- Owen County, 0.54 mi E of Sweet Owen
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.550, -84.740
Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 3, 4:14 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
414 PM EST Fri Mar 3 2023
.SYNOPSIS...
A very strong low pressure system will track through the area
this evening and continue off to the east overnight. High
pressure will build in Saturday and persist through the weekend.
Low pressure and a cold front will approach Monday and move
through Monday night.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Very strong low pressure over southern Indiana will track
northeast across the region late this afternoon and through the
evening, gradually filling. Precipitation associated with
this will continue to pivot northeast. Airmass will be modifying
considerably as this low moves through. Looks like a limited
warm sector will push into northern Kentucky and far southern
Ohio. This will be where the greatest potential for severe
thunderstorms will occur over the next few hours. Strong to
damaging synoptic winds have been observed to occur 1/2 to 1
hour after the convective line moves through. This corresponds
well with mixing into strong low level jet that will translate
across the southern tier of the forecast area. No changes are
planned at this point to the high wind warning.
A strong pressure gradient will occur in the wake of the low
which will bring strong wind gusts across the rest of the
forecast area late today into this evening. Winds areawide will
slowly diminish during the overnight hours. Precipitation
wrapping around the low could mix with snow before ending across
parts of west central Ohio.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will build in through the period. So winds will
continue to weaken through Saturday and be light and variable
Saturday night. There is some uncertainty concerning how quickly
low clouds will decrease. Forecast may be a bit on the
optimistic side, but should see increasing amounts of sun in the
afternoon with mainly clear skies Saturday night. Highs will be
in the upper 40s to mid 50s with lows in the lower to mid 30s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will build over the area on Sunday, with highs running
from the low 50s in the north to the low 60s in the south. Monday
will be even warmer, reaching the mid 60s to low 70s as strong south
winds are found ahead of a low pressure system. This low will track
east through the lower Great Lakes Monday, with a cold front
crossing the region in the evening.
High temperatures on Tuesday will be 15-20 degrees colder than
Monday, coming more in line with seasonal normals. High pressure
building northwest of the area Tuesday will see a northwest-
southeast oriented ridge that lingers through Thursday night.
Northerly winds during this time will have highs on Wed and Thurs
just a degree or two cooler than Tuesday. The ridge lifts northeast
early Friday ahead of low pressure developing in the midsection of
the U.S., which may quickly move east into the Ohio Valley and
result in the next rainfall event.
Later periods of Thurs/Fri have low confidence given a large spread
in model solutions.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Strong low level winds will persist across the area for the
first part of the period. This will keep low level wind shear at
the terminals until winds veer and start to mix a bit higher. At
that point, winds will become very gusty. These very gusty winds
will continue to veer to the west northwest tonight and then
gradually diminish after 06Z. Gusts will then end after 12Z.
While there could be some breaks in precipitation, showers will
continue to prevail. An intense line of thunderstorms to the
southwest of the area is expected to affect KCVG/KLUK and may
get as far northeast as KILN during the early part of the
period. Once this passes, expect precipitation to diminish
substantially.
IFR ceilings will lift to MVFR once the winds shift to
southerly. There could even be a brief period of VFR. MVFR
ceilings will persist through much of the period. Ceilings will
likely drop to IFR at KDAY and that is not out of the question
as some of the other terminals. Clouds will start to scatter
late in the TAF period.
.OUTLOOK...MVFR ceilings are possible Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Saturday for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
Wind Advisory until 4 AM EST Saturday for OHZ026-034-035-
042>046-051>056-060>065-070>074-077.
High Wind Warning until 4 AM EST Saturday for OHZ078>082-088.
KY...Flood Watch until 1 AM EST Saturday for KYZ089>100.
High Wind Warning until 4 AM EST Saturday for KYZ089>100.
IN...Flood Watch until 1 AM EST Saturday for INZ050-058-059-066-
073>075-080.
Wind Advisory until 4 AM EST Saturday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Franks
AVIATION...Hazardous Weather Outlook National Weather Service Wilmington OH 1252 PM EST Fri Mar 3 2023 OHZ026-034-035-042>046-051>056-065-041800- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking-Fairfield- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ060>064-070>074-041800- Wayne-Fayette IN-Union IN-Franklin IN-Preble-Montgomery-Greene- Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Hocking- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. The greatest threat for severe thunderstorms is between 3 pm and 7 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ089>100-OHZ078>082-088-041800- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Clermont-Brown-Highland-Adams-Pike-Scioto- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. Isolated tornadoes are also possible. The greatest threat for severe thunderstorms is between 2 pm and 6 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ073>075-080-OHZ077-041800- Ripley-Dearborn-Ohio-Switzerland-Hamilton- 1252 PM EST Fri Mar 3 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for Southeast Indiana and Southwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. In addition, there is the potential for severe thunderstorms today. These storms may produce damaging straight line winds. Isolated tornadoes are also possible. The greatest threat for severe thunderstorms is between 2 pm and 6 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 4 W WILMINGTON 39.44N 83.90W
03/03/2023 M1.71 INCH CLINTON OH NWS EMPLOYEE
&&
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FLOOD 4 N PIQUA 40.21N 84.25W
03/03/2023 SHELBY OH TRAINED SPOTTER
HIGH WATER AT FESSLER-BUXTON AND HARDIN ROAD
INTERSECTION.
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 2 SW FAIRBORN 39.78N 84.04W
03/03/2023 M2.00 INCH GREENE OH COCORAHS
THUS FAR
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLOOD 3 NW OSGOOD 39.16N 85.34W
03/03/2023 RIPLEY IN EMERGENCY MNGR
ROADS CLOSED DUE TO HIGH WATER.
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST KYMESO OWENTON 5E 38.55N 84.74W
03/03/2023 M56 MPH OWEN KY MESONET
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 2 E FARMERSVILLE 39.68N 84.39W
03/03/2023 M2.75 INCH MONTGOMERY OH COCORAHS
&&
JEGThe Louisville radar (KLVX), 123 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074135.